Statistics from Altmetric.com
Diethylstilboestrol, which is chemically related to the female hormone oestrogen, was the main form of androgen suppression in the treatment of advanced prostate cancer up until the late 1980s.1 Although luteinising hormone releasing hormone (LHRH) analogues have superseded diethylstilboestrol over the past 10 to 15 years, it is relatively common in clinical practice to encounter patients who are still taking diethylstilboestrol. Adverse hepatic reactions involving diethylstilboestrol have been reported in animal models,2 but are still relatively uncharacterised in humans.
We describe a case in which a patient was started on stilboestrol (1 mg twice daily) at age 65, after a diagnosis of prostatic adenocarcinoma of Gleason grade 3 (1+2). There was no evidence of metastatic spread, despite locally advanced disease. After 11 years of stilboestrol treatment, he was transferred to three monthly injections of LHRH analogue (Zoladex) to reduce the risk of developing the cardiovascular side effects associated with stilboestrol. At this time, liver function tests were abnormal, with γ glutamyl transpeptidase at 208 U/litre (normal range, 5–50) and aspartate aminotransferase at 63 U/litre (normal range, 10–35), but other liver enzymes were normal. The patient’s alcohol intake was minimal. Liver ultrasound showed a diffuse nodular pattern suggestive of metastatic malignancy. Liver biopsy showed established cirrhosis with a steatohepatitis comprising steatosis, nuclear glycogenation, hepatocyte ballooning, and scanty hepatocyte necrosis (fig 1). There was no evidence of primary or metastatic malignancy.
The most common cause of steatohepatitis is alcohol excess, which should be excluded clinically. Causes of non-alcoholic steatohepatitis include obesity, diabetes mellitus, nutritional imbalance, and drugs including amiodarone and tamoxifen.3 Because no other contributing factors were identified, the liver disease in our patient was thought most likely to be the result of treatment with stilboestrol.
Although the effect of stilboestrol on the liver has been investigated, research has centred on animal models.2 One human study described parenchymal damage, in the form of non-alcoholic steatohepatitis, in six postmortem cases with a history of diethylstilboestrol treatment for prostate cancer.4 In addition, two documented cases of hepatocellular carcinoma have been reported following longterm stilboestrol treatment.5,6 Interestingly, non-alcoholic steatohepatitis is seen not only with oestrogenic drugs such as stilboestrol, but also with the partial agonist drug tamoxifen.7 It is known that steatohepatitis inducing drugs such as stilboestrol accumulate within mitochondria, resulting in ATP depletion and lipid peroxidation of hepatocytes.2
Diethylstilboestrol was once the main alternative to orchiectomy in the treatment of prostate cancer.1 However, its potential side effects, which include breast enlargement and cardiotoxicity, mean that it has been largely superseded by LHRH analogues with superior safety profiles. Although the use of stilboestrol has declined, its reintroduction to large scale clinical use has recently been proposed, particularly for early hormone refractory disease.1 This case report emphasises the need for regular monitoring of liver function tests in those receiving such treatment. It also serves as a further example of a steatohepatitis inducing drug.